Call Us Today! 937-353-7883

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medicines. From common pain medicine to tinnitus medicine, here’s the low-down on medicines that impact your hearing for better or for worse.

Drugs Can Affect Your Hearing

Pharmaceuticals are a nearly $500 billion industry and the United States makes up almost half of that usage. Do take over-the-counter medications on a regular basis? Or perhaps your doctor has prescribed you with some kind of medication. It commonly happens that people ignore the warnings that come along with nearly all medications because they think they won’t be impacted. So it’s worthwhile to point out that some medications raise the risk of hearing loss. Some medications can, on the plus side, help your hearing, like tinnitus medication. But how do you know which medications are safe and which ones are the medications will be hazardous? But if you get prescribed with a medication that is recognized to result in loss of hearing, what do you do? A little insight on the subject can really help.

1. Over-the-Counter Painkillers That Harm Your Hearing

Many people are surprised to hear that medicine they take so casually might cause hearing loss. How often loss of hearing happened in people who were using many different kinds of painkillers was studied by researchers. This connection is backed by numerous studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something surprising. Over-the-counter painkillers, if used regularly, will damage hearing. 2 or more times per week is described as regular use. Individuals who suffer with chronic pain commonly take these types of medicines at least this often. Temporary hearing loss can result from using too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 hearing loss risk nearly doubled if they were treating chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Loss of hearing may be caused by the following:

  • Oxycodone
  • Methadone
  • Fentinol

It’s not clear exactly what triggers this hearing loss. The nerves of the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these medications. That’s why loss of hearing might be the result of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But the kind of antibiotic called Aminoglycoside might raise hearing loss. Human studies haven’t yet yielded reliable data because they are in the early stages. But there have been a few people who seem to have developed hearing loss after using them. It’s convincing enough to see the outcomes of the animal tests. The medical community thinks there might be something to be concerned about. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing for good, every time. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Certain other respiratory diseases

In contrast to most antibiotics, they’re usually taken over an extended period of time to treat very persistent infections. Until not too long ago, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why some antibiotics worsen hearing loss still requires more investigation. It seems that long term injury may be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to manage malaria and has also been used to help people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Your Hearing Can be Damaged by Chemo Medications

You understand that there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t normally tell the difference between normal cells and cancer. These medications are being examined:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. You may need to speak with your hearing care professional about tracking your hearing while you’re dealing with cancer treatments. Or you may want to find out if there are any suggestions we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

In an attempt to regulate fluids in your body you might try using diuretics. As with any attempt to control something with medication, you can take it too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios become out of balance. This can cause hearing loss, which is usually temporary. But loss of hearing could become irreversible if you let this imbalance continue. Taking loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the lasting damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Medications That Cause Loss of Hearing What Should You do?

You need to speak with your doctor before you discontinue taking any medications they have prescribed. Before you speak with your doctor, you will need to take inventory of all your medications. You can ask your doctor if there may be an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in certain cases, with small changes to your diet and some exercise. These changes could also be able to lessen pain and water retention while fortifying your immune system. If you are currently or have ever used these ototoxic drugs, you need to make an appointment to get your hearing evaluated as soon as you can. It can be challenging to notice loss of hearing at first because it progresses very slowly. But make no mistake: it can affect your health and happiness in ways you might not realize, and catching it early gives you more possibilities for treatment.

Call Now
Find Location